Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Oct 3, 2018, 1:43 PM PDT for Lander County, Nevada. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 1:43 PM PDT (20:43 UTC)
- Expired
- Oct 3, 2018, 2:30 PM PDT
- In force
- 47 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lander County, NV
The radar
The Elko radar (KLRX), 142 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WUUS55 KLKN 032043
SVRLKN
NVC015-032130-
/O.NEW.KLKN.SV.W.0050.181003T2043Z-181003T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
143 PM PDT WED OCT 3 2018
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
South central Lander County in north central Nevada...
* Until 230 PM PDT.
* At 142 PM PDT, a severe thunderstorm was located near New Pass
Summit, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected especially on US-50
between Austin and New Pass Summit. Expect wind damage to
roofs, siding, and trees.
* Locations impacted include...
New Pass Summit and Railroad Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3938 11757 3954 11753 3953 11749 3961 11748
3962 11746 3964 11749 3968 11746 3970 11749
3974 11748 3965 11703 3931 11728
TIME...MOT...LOC 2042Z 201DEG 32KT 3948 11737
HAIL...1.00IN
WIND...60MPH
$$
DW1 follow-up statement
929
WWUS55 KLKN 032118
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
218 PM PDT WED OCT 3 2018
NVC015-032130-
/O.CON.KLKN.SV.W.0050.000000T0000Z-181003T2130Z/
Lander NV-
218 PM PDT WED OCT 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR SOUTH CENTRAL LANDER COUNTY...
At 215 PM PDT, a severe thunderstorm was located 20 miles northeast
of New Pass Summit, moving north at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected especially along US-50
between New Pass Summit and Austin. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Lander County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3943 11744 3972 11739 3967 11715 3964 11704
3950 11714 3938 11726
TIME...MOT...LOC 2115Z 201DEG 32KT 3976 11723
HAIL...1.25IN
WIND...60MPH
$$
DWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 12:14 PM PDT, 1 hour 29 minutes earlier.
Area forecast discussion, Oct 3, 12:14 PM PDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Elko NV 1214 PM PDT Wed Oct 3 2018 .SYNOPSIS...An active weather pattern will continue across the region through the middle of next week. Scattered showers and isolated thunderstorms will continue through this evening with the threat of localized flash flooding. Snow levels will drop over the next several days as cooler temperatures move into the state but accumulating valley snow is not expected. && .SHORT TERM...This afternoon through Friday Main Concern or Impact: Flash Flood on Burn Scars today and this evening Brief synoptic overview: Occluded frontal system with a 568dm 500mb low off the central CA coast lift northeast over southern NV today, pulling a 110kt jet max into southern areas of the CWA. This creates a nice area of diffluence aloft over the area this afternoon and evening (hence the marginal areas for severe thunderstorms over the area). Meanwhile, a cold frontal boundary nears the Pacific NW by tonight as it pushes eastward. By tomorrow afternoon, the frontal boundary begins to sagged southeast across the area, eventually exiting the CWA by late Thursday night. Another frontal (more aloft) boundary approaches the area from the north by Friday afternoon. This is more of an insider slider due to the stronger jet on the backside of the 500mb trof instead of the front. Changes to Previous Forecast: Minor adjustments to POPs, QPF, and snow levels...nothing significant. Forecast Confidence & Model Discussion: Overall confidence is above average as models are in good agreement with overall pattern. Normal differences exist on precip amounts due to convective nature. Sensible Weather/Impacts: Precip Showers and thunderstorms today with heavy rain possible, therefore the flash flood watch continues. A few storms maybe strong also. Showers continue overnight and through tomorrow afternoon, before tapering off. A few afternoon showers possible in western Humboldt by Friday afternoon. Areas across the north above 7500 could see snow mix with rain at time tomorrow but accumulating snows stay closer to 10,000ft. Fog potential is low tonight but could more of an issues tomorrow night (freezing) due to less cloud cover. Winds No issues. Winds do pick up tomorrow out of the southwest ahead of front before turning more northwest behind it. Temps High temps staying below average (60s). Overnight lows should be mild tonight (40s and 50s) before falling near average by Friday morning (30s to low 40s) .LONG TERM...Friday night through next Wednesday. An unsettled weather pattern will continue into next week. A drier, more stable air mass brought in by the weak front that will move through the region Thursday will allow mostly dry conditions across the state Friday. A more robust cold front with an impressive upper-level trough will move through the state Saturday lowering snow levels with valley rain and mountain snow across much of the state Saturday before moving to far eastern Nevada Sunday. Monday looks mostly dry with yet another short wave rotating around the main trough moving through the Great Basin Tuesday. No big wind threat with the exception being under northwest flow with enhanced downslope potential for the Wendover area Sunday. Temperatures will be cooler than normal by a good margin with 50s and 60s for highs and lows in the 20s and 30s. && .AVIATION...Widespread showers and isolated thunderstorms will persist across much of the state through this evening. MVFR VIS and CIG conditions at times are possible with the heavier showers and thunderstorms along with wind gusts up to 25kts. Fog is also a possibility after 0600Z to before sunrise although it should not be widespread and confined to valleys. && .FIRE WEATHER...Many areas receive another round of wetting rains today through tomorrow evening. Burns scars are once again a concern to heavy rain potential today. By tomorrow afternoon snow levels drop to near 7500 AGL in the north to 9000 AGL in central NV. Accumulating snow levels will remain much higher (AOB 10,000ft). Drier conditions for Friday before another round of wetting rains and high mountain snows occurs Friday night through Saturday. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM PDT this evening for Northeastern Nye County-Northern Elko County-Northern Lander County and Northern Eureka County-Northwestern Nye County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southern Lander County and Southern Eureka County-Southwestern Elko County-White Pine County. && 85/93/93/85
In the hours before
Special weather statement, Oct 3, 1:21 PM PDT, 22 minutes before
Special Weather Statement National Weather Service Elko NV 121 PM PDT WED OCT 3 2018 NVZ035-037-032100- Southern Lander County and Southern Eureka County NV- White Pine County NV- 121 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 200 PM PDT... At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Pinto Summit, moving north at 25 mph. Wind gusts 40 to 50 mph as well as small hail will be possible with this storm. Locations impacted include... Pancake Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3925 11572 3931 11594 3965 11589 3952 11546 TIME...MOT...LOC 2021Z 199DEG 23KT 3936 11580 CS
Special weather statement, Oct 3, 1:33 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Elko NV
133 PM PDT WED OCT 3 2018
NVZ037-032115-
Southern Lander County and Southern Eureka County NV-
133 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
215 PM PDT...
At 133 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of New Pass Summit, moving northeast at 15 mph.
Wind gusts 40 to 50 mph and small hail will be possible with this
storm.
Locations impacted include...
New Pass Summit and Railroad Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3931 11757 3953 11751 3956 11748 3957 11749
3961 11748 3962 11746 3964 11747 3972 11745
3959 11705 3924 11736
TIME...MOT...LOC 2033Z 202DEG 20KT 3935 11743
CSSpecial weather statement, Oct 3, 1:42 PM PDT, 1 minute before
Special Weather Statement National Weather Service Elko NV 142 PM PDT WED OCT 3 2018 NVZ037-032130- Southern Lander County and Southern Eureka County NV- 142 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND SOUTHWESTERN EUREKA COUNTIES UNTIL 230 PM PDT... At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Hickison Summit, moving northeast at 15 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. Locations impacted include... Antelope Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3939 11645 3946 11667 3985 11660 3965 11602 TIME...MOT...LOC 2041Z 202DEG 14KT 3950 11653 CS
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:04 PM PDT | Special Weather Statement | LKN | 41 min | |
| Oct 2, 9:18 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Oct 3, 2:49 AM PDT | Flash Flood Watch | LKN | Elko, Eureka, Lander, Nye, White Pine | 19 hr |
| Oct 3, 1:21 PM PDT | Special Weather Statement | LKN | 39 min | |
| Oct 3, 1:33 PM PDT | Special Weather Statement | LKN | Lander | 42 min |
| Oct 3, 1:42 PM PDT | Special Weather Statement | LKN | Eureka | 48 min |
| Oct 3, 2:32 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 43 min |
| Oct 3, 2:38 PM PDT | Flash Flood Warning | LKN | Lander | 6 hr |
| Oct 3, 2:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Oct 3, 3:12 PM PDT | Special Weather Statement | LKN | Lander | 48 min |
| Oct 3, 3:15 PM PDT | Special Weather Statement | LKN | 45 min | |
| Oct 3, 3:57 PM PDT | Special Weather Statement | LKN | Lander | 48 min |
| Oct 3, 4:03 PM PDT | Flash Flood Warning | LKN | Elko | 6 hr |
| Oct 3, 4:05 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 40 min |
| Oct 3, 4:18 PM PDT | Flash Flood Warning | LKN | Lander | 6 hr |
| Oct 3, 4:37 PM PDT | Special Weather Statement | LKN | Elko | 38 min |
| Oct 3, 4:48 PM PDT | Special Weather Statement | LKN | 42 min | |
| Oct 3, 4:53 PM PDT | Special Weather Statement | LKN | Eureka | 52 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.